Schulich school of Medicine and Dentistry logo Anesthesia and Perioperative Medicine Schulich School of Medicine & Dentistry

Heparin Resistance and Intracardiac Thrombosis May Be a Harbinger of Heparin-Induced Thrombocytopenia (HIT)

Zhou JR, Jones P, Guo LR, Dhir A.

J Cardiothorac Vasc Anesth. 2018 Jun;32(3):1386-1390. doi: 10.1053/j.jvca.2018.01.012. Epub 2018 Jan 12.

Development of left ventricular thrombus is a well-known complication of myocardial infarction (MI). Intracardiac thrombi can be managed with anticoagulation, thrombolysis, or surgical evacuation. New or persistent thrombus may be seen in the setting of prothrombotic states, such as heparin induced-thrombocytopenia (HIT). The primary goal of this report is to raise awareness that heparin resistance may be an under-recognized early manifestation of HIT and may be seen before a positive screen on the 4Ts pretest scoring system. HIT should be strongly considered in patients demonstrating heparin resistance and intracardiac thrombi as cardiac chamber clots have been reported previously in cases of HIT. Early recognition of HIT allows for rapid institution of nonheparin antithrombotic therapy that is essential to reduce the significant morbidity and mortality associated with its thromboembolic complications.

Read more on Pubmed